Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 84, NWS Columbia, SC

May 15, 2012Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2012, 7:50 PM EDT for Lexington County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 7:50 PM EDT (23:50 UTC)
Expired
May 15, 2012, 8:15 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Lexington County, SC

The radar

The Columbia radar (KCAE), 13 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:27 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS52 KCAE 152350
SVRCAE
SCC063-160015-
/O.NEW.KCAE.SV.W.0084.120515T2350Z-120516T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF GASTON...OR 10 MILES SOUTH OF RED BANK...AND MOVING NORTHEAST
  AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SPRINGDALE...SOUTH
  CONGAREE...RED BANK...PINE RIDGE...OAK GROVE...LEXINGTON AND GASTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3390 8132 3408 8116 3405 8112 3388 8102
      3386 8104 3384 8104 3375 8106 3375 8104
      3378 8101 3378 8096 3375 8095 3366 8119
      3366 8121
TIME...MOT...LOC 2349Z 270DEG 20KT 3378 8120

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:26 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 15, 6:26 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS THE REGION WILL PROVIDE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. THE FRONT WILL
SLOWLY PUSH EASTWARD TONIGHT BUT AGAIN PROVIDE INCREASED CHANCES
OF THUNDERSTORMS ACROSS THE EASTERN MIDLANDS ON WEDNESDAY BEFORE
SHIFTING TO THE COAST. SURFACE HIGH PRESSURE WILL BUILD INTO THE
REGION THURSDAY AND PROVIDE DRY WEATHER THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM.

CONVECTION CURRENTLY CROSSING THE MIDLANDS. LIFTED INDEX UP TO
MINUS 6 AND CAPES 1500-2500 J/KG. ISOLATED SEVERE STORMS WITH HAIL
AND DAMAGING WINDS. LOCAL 4 KM WRF MODEL GIVING HIGHEST CHANCE OF
CONVECTION INTO EVENING. REDUCED POP TO 20 PERCENT OR LESS AFTER
MIDNIGHT WITH LOSS OF HEATING.

THERE MAY BE SOME PATCHY FOG AFTER MIDNIGHT AS WELL BUT LEFT OUT
FOR TIME BEING AS SHOWERS MAY LINGER WELL AFTER MIDNIGHT WITH SOME
CLOUDINESS NOT ALLOWING WIDESPREAD FOG LIKE THIS MORNING. WENT
ABOVE GUIDANCE LOWS 1-2 DEGREES AS PREVIOUS RUNS HAVE BEEN A BIT
COOL.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL BE TRACKING FROM NEW ENGLAND INTO THE FAR EASTERN
CANADIAN PROVINCES AS A WEAK FRONTAL BOUNDARY SLOWLY CROSSES THE
FORECAST AREA. ON WEDNESDAY THE FRONT WILL BE OVER THE UPSTATE WITH
ANOTHER UNSTABLE DAY FOR CONVECTIVE ACTIVITY. WITH AROUND 2000 J/KG
CAPE AND LI/S AROUND -5 EXPECT ANOTHER AFTERNOON AND EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS. MODELS INDICATE THE BEST
INSTABILITY OVER THE EASTERN MIDLANDS AND...WITH THE POSITION OF THE
FRONT AND HIGHER MOISTURE IN THE EASTERN MIDLANDS...AGREE HIGHEST
POPS TO START IN THAT AREA. WILL EXPAND POPS TO THE REMAINDER OF THE
AREA AS PLENTIFUL INSTABILITY COMBINING WITH OUTFLOWS WILL LIKELY
SPUR ADDITIONAL ACTIVITY. SPC CONTINUES TO KEEP THE REGION IN
GENERAL THUNDER WHICH CURRENTLY SEEMS APPROPRIATE. MAIN THREAT OF
SEVERE ON WEDNESDAY AFTERNOON WILL BE HAIL WITH A LOWER CHANCE FOR
WIND GUSTS. CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF
HEATING WEDNESDAY EVENING...HOWEVER WITH OUTFLOW BOUNDARIES REMAINING
OVER THE FORECAST AREA BELIEVE CONVECTION WILL LINGER INTO THE LATE
EVENING/EARLY OVERNIGHT HOURS. AFTERNOON HIGH TEMPERATURES
WEDNESDAY WILL GENERALLY BE IN THE MIDDLE 80S. WITH SOME LINGERING
CLOUDS AND PATCHY FOG EXPECT OVERNIGHT LOWS WEDNESDAY NIGHT IN THE
LOWER 60S.

ON THURSDAY THE FRONT WILL BE OVER THE EASTERN MIDLANDS DURING THE
AFTERNOON AND TRACKING OFFSHORE DURING THE EVENING. INSTABILITY WILL
BE LESS THAN WEDNESDAY...HOWEVER THERE WILL STILL BE ENOUGH TO
INITIATE CONVECTION. BEST INSTABILITY WILL BE CLOSER TO THE FRONT SO
WILL AGAIN INCREASE POPS CLOSEST TO THE FRONT THEN EXPAND A BIT
WESTWARD AS OUTFLOWS TRIGGER SOME ADDITIONAL CONVECTION. SEVERE
THREAT WILL AGAIN BE FROM HAIL WITH LOWER POTENTIAL FOR DAMAGING
WINDS. HIGH TEMPERATURES THURSDAY AFTERNOON WILL GENERALLY BE IN THE
LOWER 80S. CONVECTION WILL DISSIPATE WITH LOSS OF HEATING AND THE
FRONT EDGING OFFSHORE. EXPECT SOME CONVECTION INTO THE EVENING HOURS
AND WITH THE FRONT MOVING OFFSHORE EXPECT CONVECTION TO END BEFORE
THE OVERNIGHT HOURS. LOW TEMPERATURES THURSDAY NIGHT WILL BE A FEW
DEGREES COOLER BEHIND THE FRONT WITH LOWS IN THE UPPER 50S TO LOWER
60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
TYPICAL TIMING AND INTENSITY DIFFERENCES FOR SUNDAY AND MONDAY.
UPPER LEVEL TROUGH WILL EXIT THE REGION EARLY FRIDAY AS THE UPPER
LEVEL RIDGE BUILDS BACK IN. THIS WILL LEAVE A STATIONARY FRONT
ALONG THE COAST TO JUST SOUTH OF THE AREA. MODELS DIFFER ON THE
LOCATION OF THE FRONT...HOWEVER WITH HIGH PRESSURE DOMINATING THE
SURFACE EXPECT MUCH OF THE CONVECTIVE POTENTIAL TO BE SUPPRESSED
THROUGH THE WEEKEND. AS THE HIGH MOVES OFFSHORE MONDAY THE CHANCE
OF THUNDERSTORMS WILL RETURN. MODELS CONTINUE TO HAVE SIGNIFICANT
RUN TO RUN CHANGES ASSOCIATED WITH A LOW WHICH DEVELOPS ALONG THE
COAST. AS A RESULT HAVE REMAINED PESSIMISTIC CONCERNING THIS
FEATURE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
UPPER TROUGH STILL TO THE WEST BRINGING MOISTURE TO AREA.
WEAK FRONTAL BOUNDARY ACROSS THE REGION AND LEFT OVER OUTFLOW
BOUNDARIES FROM CONVECTIVE ACTIVITY SHOULD PROVIDE A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MAINLY VFR
CONDITIONS BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN CONVECTIVE
ACTIVITY. DECIDED NOT TO INCLUDE IN TAFS SITES DUE TO UNCERTAINTY
AS TO TIMING AND COVERAGE. ACTIVITY IS EXPECTED TO TAPER OFF 03Z-04Z
TIME FRAME BUT MAY LINGER NORTH AND EAST OF TAF SITES. AFTER
MIDNIGHT WITH PLENTY OF MOISTURE AND LEFT OVER CLOUDS...NO AS MUCH
FOG EXPECTED BUT STRATUS WILL PROBABLY DEVELOP AGAIN. EXPECT IFR
CEILINGS TO DEVELOP BEFORE DAYBREAK WEDNESDAY. THE UPPER TROUGH
SHOULD HAVE SHIFTED EASTWARD BY WEDNESDAY BUT THERE WILL STILL BE
ENOUGH MOISTURE AND INSTABILITY FOR SOME AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. WILL GO VFR BUT LOWER CONDITIONS MAY
OCCUR IN CONVECTIVE ACTIVITY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS ARE
EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 15, 6:02 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT TUE MAY 15 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-162215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
602 PM EDT TUE MAY 15 2012

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 15, 6:35 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     9 ENE COLUMBIA          34.08N 80.74W
05/15/2012                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION
            OF SCREAMING EAGLE ROAD AND KOON ROAD.

&&

VAUGHAN
Local storm report, May 15, 6:41 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             2 W NEWBERRY            34.28N 81.65W
05/15/2012  E1.00 INCH       NEWBERRY           SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL WEST OF NEWBERRY FROM
            THE CELL THAT PRODUCED GOLF BALL SIZE HAIL IN
            SILVERSTREET EARLIER.

&&

VAUGHAN
Local storm report, May 15, 6:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     11 E COLUMBIA           34.06N 80.70W
05/15/2012                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN SCREAMING EAGLE ROAD
            AND HWY 601.

&&

VAUGHAN
Local storm report, May 15, 7:16 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     SILVERSTREET            34.22N 81.71W
05/15/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN IN SILVERSTREET ALONG
            HIGHWAY 34 AND ALSO ALONG WERTS ROAD AND DEADFALL ROAD.

0657 PM     TSTM WND DMG     3 NW OAKLAND            34.02N 80.54W
05/15/2012                   SUMTER             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ALONG HIGHWAY 261 AND
            CATCHALL ROAD.

&&

VAUGHAN
Local storm report, May 15, 7:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     4 NNE PROSPERITY        34.26N 81.50W
05/15/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR BACHMAN CHAPEL
            ROAD AND INTERSTATE 26.

0701 PM     TSTM WND DMG     6 NW SUMTER             34.00N 80.47W
05/15/2012                   SUMTER             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION
            OF SEYMOUR ROAD AND SARGENT ROAD.

&&

VAUGHAN
Local storm report, May 15, 7:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             3 NNW POMARIA           34.31N 81.43W
05/15/2012  E1.00 INCH       NEWBERRY           SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL ALONG GRIFFIN ROAD.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTAreal Flood AdvisoryCAEChesterfield, Fairfield, Lancaster116 min
May 14, 8:55 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw50 min
May 15, 2:12 PM EDTRiver Flood AdvisoryCAEChesterfield, Marlboro3 days
May 15, 3:04 PM EDTRiver Flood AdvisoryCAELexington, Richland23 hr
May 15, 3:16 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland23 hr
May 15, 4:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
May 15, 4:59 PM EDTSevere Thunderstorm WarningCAELexington31 min
May 15, 5:32 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda28 min
May 15, 5:33 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg42 min
May 15, 5:51 PM EDTSevere Thunderstorm WarningCAENewberry24 min
May 15, 6:07 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland23 min
May 15, 6:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.